On the Number of Incidences Between Points and Planes in Three Dimensions

Abstract

We prove an incidence theorem for points and planes in the projective space ℙ3 over any Field \(\mathbb{F}\), whose characteristic p ≠ 2. An incidence is viewed as an intersection along a line of a pair of two-planes from two canonical rulings of the Klein quadric. The Klein quadric can be traversed by a generic hyperplane, yielding a line-line incidence problem in a three-quadric, the Klein image of a regular line complex. This hyperplane can be chosen so that at most two lines meet. Hence, one can apply an algebraic theorem of Guth and Katz, with a constraint involving p if p > 0.

This yields a bound on the number of incidences between m points and n planes in ℙ3, with mn as

$$O\left( {m\sqrt n + mk} \right)$$

, where k is the maximum number of collinear planes, provided that n = O(p2) if p > 0. Examples show that this bound cannot be improved without additional assumptions.

This gives one a vehicle to establish geometric incidence estimates when p >0. For a non-collinear point set S⊆F2 and a non-degenerate symmetric or skew-symmetric bilinear form ω, the number of distinct values of ω on pairs of points of S is \(\Omega \left[ {\min \left( {{{\left| S \right|}^{\frac{2}{3}}},p} \right)} \right]\). This is also the best known bound over ℝ, where it follows from the Szemerédi-Trotter theorem. Also, a set S ⊆ F3, not supported in a single semi-isotropic plane contains a point, from which \(\Omega \left[ {\min \left( {{{\left| S \right|}^{\frac{1}{2}}},p} \right)} \right]\) distinct distances to other points of S are attained.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    R. Apfelbaum and M. Sharir: Large complete bipartite subgraphs in incidence graphs of points and hyperplanes, SIAM J. Discrete Math. 21 (2007), 707–725.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    E. A. Yazici, B. Murphy, M. Rudnev and I. D. Shkredov: Growth Estimates in Positive Characteristic via Collisions, Int Math Res Notices, first published online October 28, 2016 doi:10.1093/imrn/rnw206.

  3. [3]

    L. Badescu: Algebraic Surfaces, Springer, New York, 2001.

  4. [4]

    A. Basit and A. Sheffer: Incidences with k-non-degenerate Sets and Their Applications, J. Computational Geometry. 51 (2014), 284–302.

    MathSciNet  MATH  Google Scholar 

  5. [5]

    B. Bekka and M. Mayer: Ergodic theory and topological dynamics of group actions on homogeneous spaces, London Mathematical Society Lecture Note Series, 269, Cambridge University Press, Cambridge, 2000. 200pp.

    Google Scholar 

  6. [6]

    T. Bloom and T. G. F. Jones: A sum-product theorem in function fields, Int. Math. Res. Not. IMRN 19 (2014), 5249–5263.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    J. Bourgain, N. Katz and T. Tao: A sum-product estimate in finite fields, and applications, Geom. Funct. Anal. 14 (2004), 27–57.

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    P. Brass and C. Knauer: On counting point-hyperplane incidences, Comput. Geom. 25 (2003), 13–20.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    Z. Dvir: On the size of Kakeya sets in finite fields J. Amer. Math. Soc. 22 (2009), 1093–1097.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    Z. Dvir: Incidence Theorems and Their Applications, Preprint arXiv:1208.5073v2 [math.CO] 27 Aug 2013. Survey 104pp.

    Google Scholar 

  11. [11]

    L. Edelsbrunner, L. Guibas and M. Sharir: The complexity of many cells in arrangements of planes and related problems, Discrete Comput. Geom. 5 (1990), 197–216.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    G. Elekes: On the number of sums and products, Acta Arith. 81 (1997), 365–367.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    G. Elekes and C. Tóth: Incidences of not-too-degenerate hyperplanes, Computational geometry (SCG’05), 16–21, ACM, New York, 2005.

    Google Scholar 

  14. [14]

    J. S. Ellenberg and M. Hablicsek: An incidence conjecture of Bourgain over fields of positive characteristic, Preprint arXiv:1311.1479 [math.CO] 6 Nov 2013.

    Google Scholar 

  15. [15]

    L. Guth and N. H. Katz: On the Erdos distinct distance problem in the plane. Ann. of Math. (2) 181 (2015), 155–190.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    L. Guth and N. H. Katz: Algebraic methods in discrete analogs of the Kakeya problem, Adv. Math. 225 (2010), 2828–2839.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    D. Hart, A. Iosevich, D. Koh and M. Rudnev: Averages over hyperplanes, sumproduct theory in vector spaces over finite fields and the Erdos-Falconer distance conjecture, Trans. Amer. Math. Soc. 363 (2011), 3255–3275.

    MATH  Google Scholar 

  18. [18]

    D. R. Heath-Brown and S. V. Konyagin: New bounds for Gauss sums derived from kth powers, and for Heilbronn’s exponential sum, Q. J. Math. 51 (2000), 221–235.

    Article  MATH  Google Scholar 

  19. [19]

    A. Iosevich, S. Konyagin, M. Rudnev and V. Ten: Combinatorial complexity of convex sequences, Discrete Comput. Geom. 35 (2006), 143–158.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    A. Iosevich, O. Roche-Newton, and M. Rudnev: On an application of the GuthKatz Theorem, Math. Res. Lett. 18 (2011), 691–697.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    A. Iosevich, O. Roche-Newton and M. Rudnev: On discrete values of bilinear forms, Preprint arXiv:1512.0267 [math.CO] 8 Dec 2015.

    Google Scholar 

  22. [22]

    T. G. F. Jones: Further improvements to incidence and Beck-type bounds over prime fields, Preprint arXiv:1206.4517 [math.CO] 20 Jun 2012.

    Google Scholar 

  23. [23]

    C. Liedtke: Algebraic Surfaces in Positive Characteristic, in: Birational Geometry, Rational Curves, and Arithmetic, Springer, 2013, 229–292.

    Google Scholar 

  24. [24]

    N. H. Katz: The flecnode polynomial: a central object in incidence geometry, Preprint arXiv:1404.3412 [math.CO] 13 Apr 2014.

    Google Scholar 

  25. [25]

    J. Kollár: Szemerédi-Trotter-type theorems in dimension 3, Adv. Math. 271 (2015), 30–61.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    S. V. Konyagin and M. Rudnev: On new sum-product type estimates, SIAM J. Discrete Math. 27 (2013), 973–990.

    MathSciNet  Article  MATH  Google Scholar 

  27. [27]

    S. V. Konyagin and I. D. Shkredov: On sum sets of sets, having small product set, Tr. Mat. Inst. Steklova 290 (2015), 304–316.

    MATH  Google Scholar 

  28. [28]

    J. Plücker: Neue Geometrie des Raumes, gegrundet auf die Betrachtung der geraden Linie als Raumelement, 2 vols., Leipzig: B. G. Teubner, 1868–1869.

    Google Scholar 

  29. [29]

    H. Pottmann and J. Wallner: Computational Line Geometry, Springer Verlag, Berlin, 2001.

    Google Scholar 

  30. [30]

    O. Roche-Newton and M. Rudnev: On the Minkowski distances and products of sum sets, Israel J. Math. 209 (2015), 507–526.

    MathSciNet  Article  MATH  Google Scholar 

  31. [31]

    O. Roche-Newton, M. Rudnev and I. D. Shkredov: New sum-product type estimates over finite fields, Adv. Math. 293 (2016), 589–605.

    MathSciNet  Article  MATH  Google Scholar 

  32. [32]

    M. Rudnev: An Improved Sum-Product Inequality in Fields of Prime Order, Int. Math. Res. Not. IMRN 16 (2012), 3693–3705.

    MathSciNet  Article  MATH  Google Scholar 

  33. [33]

    M. Rudnev and J. M. Selig: On the use of Klein quadric for geometric incidence problems in two dimensions, SIAM Journal on Discrete Mathematics 30 (2016), 934–954.

    MathSciNet  Article  MATH  Google Scholar 

  34. [34]

    G. Salmon: A treatise on the analytic geometry of three dimensions, vol. 2, 5th edition, Longmans, Green and Co., London 1915.

    Google Scholar 

  35. [35]

    J. M. Selig: Geometric Fundamentals of Robotics, Monographs in Computer Science, Springer, 2007.

    Google Scholar 

  36. [36]

    J. Solymosi: Bounding multiplicative energy by the sumset, Adv. Math. 222 (2009), 402–408.

    MathSciNet  Article  MATH  Google Scholar 

  37. [37]

    J. Solymosi and V. H. Vu: Near optimal bounds for the Erdos distinct distances problem in high dimensions, Combinatorica 28 (2008), 113–125.

    MathSciNet  Article  MATH  Google Scholar 

  38. [38]

    E. Szemerédi and W. T. Trotter: Extremal problems in discrete geometry, Combinatorica 3 (1983), 381–392.

    MathSciNet  Article  MATH  Google Scholar 

  39. [39]

    C. Tóth: The Szemerédi-Trotter theorem in the complex plane, Combinatorica 3 (2015), 95–126.

    Article  MATH  Google Scholar 

  40. [40]

    F. Voloch: Surfaces in P3 over finite fields, Topics in algebraic and noncommutative geometry (Luminy/Annapolis, MD, 2001), 219–226, Contemp. Math. 324, Amer. Math. Soc., Providence, RI, 2003.

    Google Scholar 

  41. [41]

    I. V. V’yugin and I. D. Shkredov: On additive shifts of multiplicative subgroups, Mat. Sb. 203 (2012), 81–100 (in Russian).

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Misha Rudnev.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Rudnev, M. On the Number of Incidences Between Points and Planes in Three Dimensions. Combinatorica 38, 219–254 (2018). https://doi.org/10.1007/s00493-016-3329-6

Download citation

Mathematics Subject Classification (2000)

  • 51A45
  • 52C10